Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 97, NWS Omaha, NE

May 29, 2016Antelope County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 29, 2016, 11:50 PM CDT for Antelope County, Nebraska. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2016, 11:50 PM CDT (04:50 UTC)
Expired
May 30, 2016, 12:30 AM CDT
In force
40 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Antelope County, NE

The radar

The Omaha radar (KOAX), 165 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 878 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
878 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
2175 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

489 
WUUS53 KOAX 300450
SVROAX
NEC003-300530-
/O.NEW.KOAX.SV.W.0097.160530T0450Z-160530T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1150 PM CDT SUN MAY 29 2016

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ANTELOPE COUNTY IN NORTHEASTERN NEBRASKA...

* UNTIL 1230 AM CDT

* AT 1150 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES
  NORTHWEST OF ELGIN...OR 36 MILES SOUTHEAST OF ONEILL...MOVING
  NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  NELIGH...ELGIN...CLEARWATER AND OAKDALE. 

THIS INCLUDES HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 31 AND 53.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4194 9823 4213 9830 4227 9798 4220 9784
      4202 9784
TIME...MOT...LOC 0450Z 242DEG 24KT 4206 9819 

HAIL...1.00IN
WIND...60MPH
 
$$

DEWALD
2 follow-up statements
700 
WWUS53 KOAX 300508
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1208 AM CDT MON MAY 30 2016

NEC003-300530-
/O.CON.KOAX.SV.W.0097.000000T0000Z-160530T0530Z/
ANTELOPE NE-
1208 AM CDT MON MAY 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR SOUTHERN ANTELOPE COUNTY...

AT 1208 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NELIGH...OR
33 MILES WEST OF NORFOLK...MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
NELIGH...ELGIN...CLEARWATER AND OAKDALE. 

THIS INCLUDES HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 31 AND 53.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4196 9815 4216 9823 4227 9798 4220 9784
      4202 9784
TIME...MOT...LOC 0508Z 250DEG 20KT 4210 9806 

HAIL...1.00IN
WIND...60MPH
 
$$

DEWALD
158 
WWUS53 KOAX 300525
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1225 AM CDT MON MAY 30 2016

NEC003-300535-
/O.EXP.KOAX.SV.W.0097.000000T0000Z-160530T0530Z/
ANTELOPE NE-
1225 AM CDT MON MAY 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ANTELOPE COUNTY WILL
EXPIRE AT 1230 AM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4196 9815 4216 9823 4227 9798 4220 9784
      4202 9784
TIME...MOT...LOC 0524Z 242DEG 24KT 4210 9806 

$$

DEWALD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 11:43 PM CDT, 7 minutes earlier.

Area forecast discussion, May 29, 11:43 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1143 PM CDT SUN MAY 29 2016

.SHORT TERM...(tonight through Wednesday)
Issued at 330 PM CDT Sun May 29 2016

The main concerns in the short term will be location of spotty
thunderstorms and temperatures...then more organized thunderstorms
with the frontal passage Monday night.

On this morning's OAX sounding we did have some sprinkles around
with some moisture around 10K ft and 0.92 PWAT.

The latest visible satellite imagery shows and area of cumulus to
the northeast and a few thunderstorms over northern Iowa. These
are associated with a departing weak shortwave trough on the
backside of the stronger h5 trough over the Great Lakes.
Additional thunderstorms were developing over southwest Nebraska
and parts of Kansas. This is tied to some deeper moisture...a weak
shortwave...surface heating...and frontal boundaries in the area.
Over the Carolinas of note was tropical depression Bonnie.

Tonight...some mid level ridging is forecast...however a shortwave
trough is forecast to move into western Kansas this evening and
parts of the central Plains by 12z. Each model tends to key in on
a slightly different locations for where spotty storms may develop
in our area. The best chance for storms will be over Kansas and
possible into southwest parts of the forecast area...and then tend
to weaken. By midnight...the HiRes ARW/NMM hint there could be
storms in northeast Nebraska into the early morning hours. Will
keep isolated pops going and include chance pops for these other
slightly more favored areas.

Memorial Day looks warm and muggy with most highs 78 to 85 and
highest dewpoints in the 60s. The shortwave trough tracking across
the Northern Rockies is forecast to close off inducing surface low
pressure to develop over parts of South Dakota and western
Nebraska with a cold front in the western part of Nebraska. h85
moisture increases and with heating...kept low pops for storms in
for the morning with thunderstorms chances increasing during the
afternoon ahead of the cold front.

Thunderstorm chances increase Monday night with thunderstorms
likely ahead of and along the cold front. Some locally heavy rain
will be possible with 1.25 to 1.5 inches of PWAT pooling ahead of
the front. The slight risk for severe storms is generally west of
the area for Day 1 and Day 2...however may include parts of the
area with the cold front. Temperatures for Tuesday will be
cooler...in the 70s. Showers and thunderstorm should generally
move out of the northwest part of the forecast area during the
morning...lingering...and re-firing Tuesday afternoon with the
front. Cooler...drier air pushes in behind the front for  Tuesday
night and Wednesday.

.LONG TERM...(Wednesday night through Sunday)
Issued at 330 PM CDT Sun May 29 2016

A subtle shortwave may affect the area thursday night and another
weather shortwave passage Friday night. Each one of these could
bring some isolated showers and thunderstorms with them. The
northwest pattern aloft is drier than we have been. Highs should
be in the 70s and 80s.

&&

.AVIATION...(06Z TAFS for KOMA...KLNK...KOFK through 06Z Tuesday)
Issued at 1142 PM CDT Sun May 29 2016

Thunderstorms may affect KOFK 06-08z, but not confident anything
will hold together to affect KLNK/KOMA. Otherwise, VFR conditions
through the period. Additional thunderstorms may develop 22z-06z
as a cold front begins to move into the area.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&

SHORT TERM...Zapotocny
LONG TERM...Zapotocny
AVIATION...DeWald
Hazardous weather outlook, May 29, 5:25 PM CDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
525 PM CDT SUN MAY 29 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-066>068-088>090-092-301230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-LANCASTER-CASS-OTOE-JEFFERSON-GAGE-JOHNSON-
PAWNEE-
525 PM CDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT AND MONDAY. ISOLATED
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT. STORMS
SHOULD NOT BE SEVERE TONIGHT...BUT THERE IS A MARGINAL RISK OF
SEVERE STORMS BY MONDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH TUESDAY AS A
STRONG COLD FRONT MOVES THROUGH THE REGION. THERE IS A MARGINAL
RISK THAT STORMS COULD BECOME SEVERE MONDAY NIGHT WITH LARGE HAIL
AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT AND WILL PROBABLY
NOT BE NEEDED MONDAY.

NEZ065-078-091-093-301230-
SEWARD-SALINE-NEMAHA-RICHARDSON-
525 PM CDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

MINOR FLOODING WILL CONTINUE IN THE BIG BLUE RIVER BASIN AND ALSO
ALONG THE MISSOURI RIVER FROM BROWNVILLE TO RULO.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT AND MONDAY. ISOLATED
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT. STORMS
SHOULD NOT BE SEVERE TONIGHT...BUT THERE IS A MARGINAL RISK OF
SEVERE STORMS BY MONDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH TUESDAY AS A
STRONG COLD FRONT MOVES THROUGH THE REGION. THERE IS A MARGINAL
RISK THAT STORMS COULD BECOME SEVERE MONDAY NIGHT WITH LARGE HAIL
AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT AND WILL PROBABLY
NOT BE NEEDED MONDAY.

In the hours before

Special weather statement, May 29, 7:28 PM CDT, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
728 PM CDT SUN MAY 29 2016

NEZ092-093-300100-
RICHARDSON NE-PAWNEE NE-
728 PM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RICHARDSON AND
SOUTHEASTERN PAWNEE COUNTIES UNTIL 800 PM CDT...

AT 728 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER BERN IN NORTHEAST KANSAS...OR 10 MILES NORTH OF SENECA...MOVING
NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DU BOIS...THE HIGHWAY 75 AND 8 JUNCTION AND CAMP CORNHUSKER.

THIS INCLUDES HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 1 AND 7.

LAT...LON 4002 9609 4014 9589 4011 9578 4000 9568
      4000 9608
TIME...MOT...LOC 0028Z 235DEG 19KT 3998 9599

DEWALD
Special weather statement, May 29, 7:57 PM CDT, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
757 PM CDT SUN MAY 29 2016

NEZ093-300130-
RICHARDSON NE-
757 PM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL RICHARDSON COUNTY
UNTIL 830 PM CDT...

AT 756 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTHWEST OF VERDON...OR 9 MILES WEST OF FALLS CITY...MOVING
NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  SALEM AROUND 810 PM CDT.
  VERDON AROUND 815 PM CDT.

THIS INCLUDES HIGHWAY 75 IN NEBRASKA NEAR MILE MARKER 7.

LAT...LON 4000 9578 4010 9584 4017 9571 4015 9559
      4005 9558
TIME...MOT...LOC 0056Z 238DEG 18KT 4006 9577

DEWALD
Special weather statement, May 29, 9:02 PM CDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
902 PM CDT SUN MAY 29 2016

NEZ065-300230-
SEWARD NE-
902 PM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BUTLER AND
NORTHWESTERN SEWARD COUNTIES UNTIL 930 PM CDT...

AT 902 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTH OF UTICA...OR 14 MILES NORTHEAST OF YORK...MOVING EAST AT
10 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF THE MENTIONED COUNTY.

LAT...LON 4105 9737 4105 9717 4087 9715 4087 9737
TIME...MOT...LOC 0202Z 261DEG 10KT 4096 9735

DEWALD
Special weather statement, May 29, 11:12 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1112 PM CDT SUN MAY 29 2016

NEZ030-300500-
BOONE NE-
1112 PM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOONE COUNTY UNTIL
MIDNIGHT CDT...

AT 1112 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHWEST OF CEDAR RAPIDS...OR 39 MILES EAST OF ORD...MOVING
NORTH AT 20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CEDAR RAPIDS...PRIMROSE AND LORETTO.

LAT...LON 4167 9829 4179 9830 4180 9801 4150 9805
      4150 9810 4148 9810 4148 9829
TIME...MOT...LOC 0412Z 177DEG 17KT 4150 9819

DEWALD
Special weather statement, May 29, 11:36 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1136 PM CDT SUN MAY 29 2016

NEZ016-300515-
ANTELOPE NE-
1136 PM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ANTELOPE COUNTY UNTIL
1215 AM CDT...

AT 1136 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF KNIEVELS CORNER...OR 35 MILES SOUTHEAST OF
ONEILL...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NELIGH...ELGIN...CLEARWATER AND OAKDALE.

THIS INCLUDES HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 31 AND 50.

LAT...LON 4226 9800 4217 9788 4202 9784 4192 9829
      4205 9830 4208 9830 4209 9829 4210 9830
      4213 9830
TIME...MOT...LOC 0436Z 243DEG 25KT 4202 9828

DEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:02 PM CDTAreal Flood WarningOAXGage, Saline24 hr
May 29, 7:28 PM CDTSpecial Weather StatementOAXRichardson32 min
May 29, 7:57 PM CDTSpecial Weather StatementOAXRichardson33 min
May 29, 9:02 PM CDTSpecial Weather StatementOAXSeward28 min
May 29, 11:12 PM CDTSpecial Weather StatementOAXBoone48 min
May 29, 11:36 PM CDTSpecial Weather StatementOAXAntelope39 min
May 30, 12:07 AM CDTSpecial Weather StatementOAXPierce53 min
May 30, 1:35 AM CDTSpecial Weather StatementOAXKnox40 min
May 30, 2:13 AM CDTSpecial Weather StatementOAXKnox17 min
May 30, 4:04 PM CDTSpecial Weather StatementOAXCass, Sarpy41 min
May 30, 4:27 PM CDTSpecial Weather StatementOAXJohnson33 min
May 30, 4:40 PM CDTSpecial Weather StatementOAXDouglas, Sarpy35 min
May 30, 4:43 PM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy32 min
May 30, 5:02 PM CDTSpecial Weather StatementOAXOtoe43 min
May 30, 5:30 PM CDTSpecial Weather StatementOAXWashington45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.